Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 166, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2024, 4:16 AM CDT for Saint Charles County, Warren County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2024, 4:16 AM CDT (09:16 UTC)
- Expired
- May 7, 2024, 5:00 AM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Saint Charles County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:21 AM CDT | TORNADO | 3 Nw Defiance, MO | A brief EF-0 tornado with maximum wind gusts of 76mph touched down northwest of Defiance west of the Weldon Spring Conservation Area and tracked east-northeast. It snapped tree branches and uprooted a few before lifting one minute later. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:53 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
305
WUUS53 KLSX 070916
SVRLSX
MOC183-219-071000-
/O.NEW.KLSX.SV.W.0166.240507T0916Z-240507T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
416 AM CDT Tue May 7 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
St. Charles County in east central Missouri...
Southeastern Warren County in east central Missouri...
* Until 500 AM CDT.
* At 415 AM CDT, a severe thunderstorm was located over Lake St.
Louis, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
O'Fallon, St. Charles, St. Peters, Wentzville, Maryland Heights,
Hazelwood, Lake St. Louis, Bridgeton, Dardenne Prairie, Weldon
Spring, Cottleville, St. Paul, Elsah, West Alton, New Melle,
Josephville, Portage Des Sioux, Augusta, Weldon Spring Heights, and
Harvester.
This includes Interstate 70 in Missouri between exits 203 and 229.
This also includes Confluence State Park and First Missouri State
Capitol Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 AM CDT for southwestern
Illinois...and east central Missouri.
&&
LAT...LON 3881 9012 3882 9019 3889 9033 3883 9036
3882 9045 3869 9054 3869 9066 3860 9077
3854 9089 3855 9098 3889 9095 3887 9082
3892 9079 3893 9073 3891 9072 3893 9067
3887 9056 3897 9044 3892 9025 3884 9011
TIME...MOT...LOC 0915Z 252DEG 28KT 3876 9080
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore2 follow-up statements
809
WWUS53 KLSX 070944
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
444 AM CDT Tue May 7 2024
MOC219-070953-
/O.CAN.KLSX.SV.W.0166.000000T0000Z-240507T1000Z/
Warren MO-
444 AM CDT Tue May 7 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 AM CDT for southwestern
Illinois...and east central Missouri.
&&
LAT...LON 3881 9012 3882 9019 3889 9033 3883 9036
3882 9045 3869 9054 3869 9066 3864 9073
3892 9079 3893 9073 3891 9072 3893 9067
3887 9056 3897 9044 3892 9025 3884 9011
TIME...MOT...LOC 0943Z 252DEG 28KT 3883 9053
$$
MOC183-071000-
/O.CON.KLSX.SV.W.0166.000000T0000Z-240507T1000Z/
St. Charles MO-
444 AM CDT Tue May 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHERN ST. CHARLES COUNTY...
At 443 AM CDT, a severe thunderstorm was located over St. Charles,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
O'Fallon, St. Charles, St. Peters, Maryland Heights, Hazelwood, Lake
St. Louis, Bridgeton, Dardenne Prairie, Weldon Spring, Cottleville,
St. Paul, Elsah, West Alton, Portage Des Sioux, Weldon Spring
Heights, Harvester, Orchard Farms, and Kampville.
This also includes Confluence State Park and First Missouri State
Capitol Historic Site.
This includes Interstate 70 in Missouri between exits 216 and 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 AM CDT for southwestern
Illinois...and east central Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3881 9012 3882 9019 3889 9033 3883 9036
3882 9045 3869 9054 3869 9066 3864 9073
3892 9079 3893 9073 3891 9072 3893 9067
3887 9056 3897 9044 3892 9025 3884 9011
TIME...MOT...LOC 0943Z 252DEG 28KT 3883 9053
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore864
WWUS53 KLSX 070955
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
455 AM CDT Tue May 7 2024
MOC183-071005-
/O.EXP.KLSX.SV.W.0166.000000T0000Z-240507T1000Z/
St. Charles MO-
455 AM CDT Tue May 7 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CHARLES COUNTY
WILL EXPIRE AT 500 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 800 AM CDT for southwestern
Illinois...and east central Missouri.
&&
LAT...LON 3881 9012 3882 9019 3889 9033 3883 9036
3882 9045 3869 9054 3869 9066 3864 9073
3892 9079 3893 9073 3891 9072 3893 9067
3887 9056 3897 9044 3892 9025 3884 9011
TIME...MOT...LOC 0955Z 252DEG 28KT 3885 9044
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:55 PM CDT, 4 hours 21 minutes earlier. Its key messages:
- Late tonight into early Tuesday morning, there is a threat of strong to severe thunderstorms with damaging winds and brief tornadoes the main hazards.
- On Tuesday afternoon, there is a conditional threat of a few strong to severe thunderstorms in southeastern, far eastern MO and southwestern IL.
- On Wednesday, the greatest chance of severe thunderstorms exists. Severe thunderstorms will be capable of all hazards including very large hail and a few strong tornadoes.
Area forecast discussion, May 6, 11:55 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1155 PM CDT Mon May 6 2024 .UPDATE... Issued at 908 PM CDT Mon May 6 2024 Forecast for overnight still looks on track as a line of strong to severe thunderstorms looks to moves east across the area. There are currently several lines of severe thunderstorms over eastern Kansas and Oklahoma that are still expected to congeal and move east into the western Missouri shortly and into the CWA overnight. Latest runs of the CAMS including the HRRR have been consistent in bringing the line across the area most likely between 2 am and 7 am. The low level jet is expected to continue to increase which will bring more moisture overnight and increase instability ahead of the line. As mentioned previously, the LLJ will increase the potential for damaging winds and brief tornadoes with any bowing segments. There is potential for redevelopment ahead of the front tomorrow, but those chances remain low. Britt && .KEY MESSAGES... - Late tonight into early Tuesday morning, there is a threat of strong to severe thunderstorms with damaging winds and brief tornadoes the main hazards. - On Tuesday afternoon, there is a conditional threat of a few strong to severe thunderstorms in southeastern, far eastern MO and southwestern IL. - On Wednesday, the greatest chance of severe thunderstorms exists. Severe thunderstorms will be capable of all hazards including very large hail and a few strong tornadoes. && .SHORT TERM... (Through Late Tuesday Night) Issued at 255 PM CDT Mon May 6 2024 The CWA is currently beneath an upper-level shortwave ridge sandwiched between a departing trough over the Ohio Valley and a deepening, occluding closed low over the Northern Plains. Quiet conditions under the shelter of the shortwave ridge will come to an end tonight as a series of shortwave troughs eject northeastward from the base of the closed low within southwesterly flow, helping to establish the much-advertised active weather pattern that will linger across the region through Wednesday. The first shortwave is now entering the Central Plains, assisting the development of strong to severe thunderstorms this afternoon and evening ahead of a cold front as increasingly warm, moist, and unstable air is transported northward via low-level southerly flow in the warm sector. CAMs unanimously depict the thunderstorms in the Central Plains congealing an eastward-moving QLCS tracking quickly through MO tonight. This QLCS is expected to reach central and northeastern MO around 12 to 2 am TUE. By that time, instability will be relatively lower than earlier to the west, but the general consensus in short-term model guidance is that SBCAPE will still be over 1000 to locally near 2000 J/kg accompanied by 35 to 45 kt of deep-layer wind shear, supporting only a gradual weakening of the QLCS. In addition, 30 to 40 kt of 0 to 3 km wind shear and 0 to 1 km wind shear will be available. Therefore, a threat for damaging winds and brief tornadoes will accompany the QLCS, especially any northeastward surging bowing segments orthogonal to the 0 to 3 km wind shear vector. As the QLCS continues eastward through the remainder of the CWA very late tonight into Tuesday morning, instability will decrease slightly with both time and eastward extent due to increasing BL stability and decreasing moisture. Exactly how much this instability decreases is uncertain and will impact if the QLCS weakens more quickly and if the corresponding damaging wind and brief tornado threat decreases more quickly. The weakening QLCS will depart the CWA through 7 to 8 am TUE. The depth and southward extent of the QLCS's cold pool Tuesday morning will have implications on how much recovery of instability can occur by Tuesday afternoon ahead of an approaching Pacific cold front. However, even the 10th percentile of SBCAPE in the latest HREF reaches 1000 to 1500 J/kg in southeastern MO and southwestern IL, increasing confidence in instability recovering. Large-scale ascent will be rather nebulous during that time, but weak moisture convergence along a Pacific cold front passing through southeastern MO and southwestern IL, perhaps far eastern MO during early afternoon is the main potential catalyst for thunderstorm initiation. Although not all CAMs initiate thunderstorms before the front departs the CWA. IF thunderstorms develop, a few could be strong to severe with deep-layer wind shear projected to be 50 to 60 kt with a few supercells possibly merging into small bowing segments. The main hazards with any severe thunderstorms will be damaging winds, large hail, and possibly a tornado, with the threat ending by late afternoon as the front clears the CWA. Low-level CAA behind the Pacific cold front will be counteracted by strong insolation and downsloping of flow off the Ozark Mountains, leading to widespread high temperatures in the low to mid-80s F near and south of I-70 and in the upper 70s F northeastern MO and west- central IL. Pfahler && .LONG TERM... (Wednesday through Next Monday) Issued at 255 PM CDT Mon May 6 2024 Nearly all indications in model and analog guidance point to Wednesday being the summit of the active weather pattern. As another upper-level shortwave trough preceding an eastward ejection of the Northern Plains closed low occurs from the Central Plains to Mississippi River Valley, Tuesday's cold front will lift back northward into the CWA as a warm front on Wednesday ahead of a weak surface cyclone. Along and south of the front, a strongly unstable warm sector is anticipated to exist with model guidance advertising MLCAPE of 2000 to 4000 J/kg during the afternoon amidst 50 to 70 kt of deep-layer wind shear. There are still differences in how far north the warm front reaches by afternoon, which will serve as both the northward delineation and possibly an enhanced corridor of significant severe thunderstorms, being an area of enhanced low- level wind shear and SRH. Latest model guidance has this front anywhere from southeastern MO to south-central IL by the afternoon, significantly diminishing confidence in its effective afternoon position. These discrepancies aside, confidence continues to increase in the instability-wind shear parameter space being supportive of severe thunderstorms capable of all hazards, including very large hail (2" or greater in diameter) and a few strong tornadoes (EF2 or greater). The exact timing and evolution of thunderstorms is not entirely clear, but a preliminary window of severe thunderstorms is from midday through evening on Wednesday when a cold front finally pushes to the east of the CWA. Most attention in the forecast was obviously given to the next 3 days, but confidence is high in at least a quieter weather pattern after Wednesday as a period of time-mean upper-level northwesterly flow through the weekend. This flow pattern will provide cooler, near to below average temperatures as periods of low-level CAA follow multiple fronts passing through the region. Some opportunities for showers and thunderstorms will accompany these fronts as well; however, not all ensemble model guidance contain rain through the period and have timing differences related to frontal timing and associated upper-level trough timing and amplitude disparities. Pfahler && .AVIATION... (For the 06z TAFs through 06z Tuesday Night) Issued at 1148 PM CDT Mon May 6 2024 Line of strong to severe thunderstorms over western Missouri is still on track to move into COU/JEF between 07-10Z, UIN between 08-11Z, and the St. Louis terminals between 09-12Z. These thunderstorms will likely produce MVFR, possible IFR ceilings and visibilites in brief downpours and strong wind gusts (possibly between 35-50 knots). The storms will move off to the east by 12Z, with just a low chance of redevelopment during the day on Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and MVFR conditions are expected during the afternoon. Outside of thunderstorms winds will gust to 20 knots from the south through mid morning before veering out of the southwest. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 6, 3:00 PM CDT, 13 hours 16 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 300 PM CDT Mon May 6 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-072000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 300 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a threat of strong to severe thunderstorms tonight. The main hazards are damaging winds and brief tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms Tuesday through Thursday. There is a conditional threat of strong to severe thunderstorms Tuesday afternoon, but the greatest chance of severe thunderstorms will be on Wednesday. There is a chance of thunderstorms again at times Thursday, Saturday, and Sunday in portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Pfahler
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:12 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 78 min |
| May 7, 1:25 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Monroe | 80 min |
| May 7, 2:05 AM CDT | Severe Thunderstorm Warning | LSX | Knox, Shelby | 70 min |
| May 7, 2:15 AM CDT | Severe Thunderstorm Warning | LSX | Osage | 60 min |
| May 7, 2:19 AM CDT | Severe Thunderstorm Warning | LSX | Monroe | 41 min |
| May 7, 2:34 AM CDT | Tornado Warning | LSX | Knox | 14 min |
| May 7, 2:41 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Montgomery | 64 min |
| May 7, 2:57 AM CDT | Tornado Warning | LSX | Audrain, Ralls | 17 min |
| May 7, 2:59 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Osage | 46 min |
| May 7, 3:06 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike, Warren | 54 min |
| May 7, 3:09 AM CDT | Severe Thunderstorm Warning | LSX | Crawford | 36 min |
| May 7, 3:27 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds, Washington | 63 min |
| May 7, 3:41 AM CDT | Severe Thunderstorm Warning | LSX | Franklin | 49 min |
| May 7, 3:49 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Washington | 26 min |
| May 7, 4:05 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, City of Saint Louis | 40 min |
| May 7, 4:13 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 47 min |
| May 7, 4:20 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds, Washington | 40 min |
| May 7, 4:23 AM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 37 min |
| May 7, 4:48 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 42 min |
| May 7, 4:58 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.